Alert archive / Iowa / Tornado Warnings in 1998

Tornado Warning 15, NWS Quad Cities, IA

May 8, 1998Linn County, Iowa

NWS Quad Cities, IA issued this tornado warning at May 8, 1998, 6:36 PM CDT for Linn County, Iowa. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 8, 1998, 6:36 PM CDT (23:36 UTC)
Expired
May 8, 1998, 7:40 PM CDT
In force
64 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Linn County, IA

The radar

The Quad Cities radar (KDVN), 99 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 6:40 PM CDTTornado F0Center Pt, IABrief tornado damaged shingles on farm buildings.
May 8, 7:01 PM CDTTornado F0Toddville, IAA brief tornado touchdown left no apparent damage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

317 
WFUS1 KMLI 082338 RRA
TORMLI
IAC113-090040-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
636 PM CDT FRI MAY 8 1998

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* TORNADO WARNING FOR...
  LINN COUNTY IN EAST CENTRAL IOWA

* UNTIL 740 PM CDT

* AT 634 PM CDT... DOPPLER RADAR INDICATED A DEVELOPING TORNADO 15
  MILES NORTH OF CEDAR RAPIDS OR 2 MILES EAST OF CENTER POINT MOVING
  SOUTHWEST AT 5 MPH.

* THE TORNADO WILL BE NEAR
  CENTER POINT                               AROUND 640 PM CDT
  MIDWAY                                     AROUND 655 PM CDT
  TODDVILLE                                  AROUND 700 PM CDT

IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR
ROOM AWAY FROM WINDOWS.

TAS


&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at May 8, 1:17 PM CDT, 5 hours 19 minutes earlier.

Area forecast discussion, May 8, 1:17 PM CDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
117 PM CDT FRI MAY 8 1998

THE 12Z UPPER AIR ANALYSIS SHOWS A NICE BAROCLINIC ZONE ACROSS TEXAS
AND OKLAHOMA WITH A CUTOFF LOW PRESSURE OVER THE OHIO VALLEY AND
ANOTHER ACROSS THE WESTERN DAKOTAS.  THIS LEAVES US A BIT INBETWEEN
SYSTEMS WITH A TROUGH AXIS ACROSS CENTRAL IOWA HELPING TO KEEP
CLOUDS IN PLACE OVER MOST AREAS.

THE PROBLEM FOR THIS FORECAST PACKAGE IS WHAT TO DO WITH CLOUDS AND
TEMPERATURES.

THE INCOMING STORM SYSTEM INTO WEST TEXAS WILL BECOME THE MAJOR
WEATHER SYSTEM NEXT 48 HOURS.  BOTH THE NGM AND ETA ARE SIMILAR
IN KEEPING THIS A PROGRESSIVE OPEN WAVE SYSTEM THROUGH 48 HOURS.
THIS WILL EJECT THE LOW OVER THE OHIO VALLEY WHILE THE LOW OVER THE
DAKOTAS APPEARS TO WANT TO PHASE WITH THE INCOMING SHORTWAVE TROUGH
OVER THE WEST COAST. AS ALL OF THIS HAPPENS IT LOOKS LIKE THE DVN CWA
SHOULD REMAIN OUT OF THE PRECIPITATION PICTURE AS SOUTHERN SYSTEM
PRODUCES WIDESPREAD CONVECTION OVER TEXAS...OKLAHOMA AND THE GULF
COAST STATES THE NEXT 48 HOURS. PRECIPITATION WILL MOST LIKELY MAKE
IT AS FAR NORTH AS CENTRAL KANSAS AND CENTRAL MISSOURI BUT SHOULD
REMAIN SOUTH OF THE AREA.

WE WILL HOLD ON TO SOMEWHAT HIGH DEW POINT TEMPERATURES THROUGH
TOMORROW SO WITH WIND BECOMING MORE EASTERLY WOULD SEE THE
POSSIBILITY OF SOME SCATTERED LOW CLOUDS AND FOG OVERNIGHT.  CIRRUS
BLOWOFF FROM THE SOUTHERN CONVECTION WILL ALSO MOVE INTO EASTERN IOWA
AND NORTHWEST ILLINOIS TONIGHT.

CID 53/00   DBQ 53/00   MLI 56/00   BRL 57/00

WEISSER

In the hours before

Special weather statement, May 8, 5:22 PM CDT, 1 hour 14 minutes before
IAZ067-090225-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
522 PM CDT FRI MAY 8 1998

...COLD AIR FUNNELS REPORTED OVER PORTIONS OF EXTREME EASTERN IOWA
NEAR THE TOWN OF WILTON...

DURING THE PAST 30 MINUTES SEVERAL REPORTS OF FUNNEL CLOUDS
HAVE BEEN RECEIVED IN MUSCATINE COUNTY NEAR THE TOWN OF WILTON.

GENERALLY FUNNEL CLOUDS DEVELOP AND OCCUR IN CONJUNCTION WITH WELL
DEVELOPED AND INTENSE THUNDERSTORMS WHICH HAVE FORMED IN A WARM MOIST
AIRMASS. THUNDERSTORMS OF THIS VARIETY AND INTENSITY NEARLY ALWAYS
FORM ALONG AND SOME DISTANCE AHEAD OF A STRONG COLD FRONT. WHEN
FUNNEL CLOUDS ARE IN ASSOCIATION WITH THIS TYPE OF THUNDERSTORM THEY
FREQUENTLY DIP TO THE GROUND AND HAVE SUFFICIENT FORCE TO DESTROY
EVERYTHING ALONG THEIR PATH. A FUNNEL CLOUD THAT TOUCHES THE GROUND
IS CALLED A TORNADO.

AN ENTIRELY DIFFERENT CONDITION PREVAILS OVER THE REGION TODAY. THERE
ARE NO STRONG COLD FRONTS IN THE AREA. THERE IS LITTLE POTENTIAL FOR
INTENSE THUNDERSTORMS.

RESEARCH STUDIES OF FUNNEL CLOUD OCCURRENCES DURING THE PAST SEVERAL
YEARS INDICATE THAT A SOMEWHAT DIFFERENT SPECIES OF FUNNEL CLOUD
FORMS WHEN WEATHER CONDITIONS ARE SIMILAR TO THOSE OF TODAY. THESE
ARE CALLED COLD AIR FUNNELS AND ARE NOT AS VIOLENT AS THOSE
ASSOCIATED WITH WARM AND HUMID WEATHER CONDITIONS.

THESE STUDIES OF COLD AIR FUNNELS SHOW THEY RARELY DO ANY DAMAGE.
THESE FUNNEL CLOUDS NORMALLY PROTRUDE A FEW HUNDRED FEET DOWNWARD
FROM THE PARENT CLOUD...ROTATE OR SPIN LIKE A TOP...AND LAST A FEW
MINUTES BEFORE DISSIPATING.

MORE REPORTS OF SMALL FUNNEL CLOUDS MAY BE EXPECTED OVER THE
REGION UNTIL SUNSET. WARNINGS MAY BE ISSUED IF ANY OF
THEM APPEAR VERY STRONG...BUT ONLY MINOR DAMAGE IS EXPECTED AND THE
PUBLIC SHOULD NOT BE UNDULY ALARMED.

BERG
Special weather statement, May 8, 5:22 PM CDT, 1 hour 14 minutes before
IAZ067-090225-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
522 PM CDT FRI MAY 8 1998

...COLD AIR FUNNELS REPORTED OVER PORTIONS OF EXTREME EASTERN IOWA
NEAR THE TOWN OF WILTON...

DURING THE PAST 30 MINUTES SEVERAL REPORTS OF FUNNEL CLOUDS
HAVE BEEN RECEIVED IN MUSCATINE COUNTY NEAR THE TOWN OF WILTON.

GENERALLY FUNNEL CLOUDS DEVELOP AND OCCUR IN CONJUNCTION WITH WELL
DEVELOPED AND INTENSE THUNDERSTORMS WHICH HAVE FORMED IN A WARM MOIST
AIRMASS. THUNDERSTORMS OF THIS VARIETY AND INTENSITY NEARLY ALWAYS
FORM ALONG AND SOME DISTANCE AHEAD OF A STRONG COLD FRONT. WHEN
FUNNEL CLOUDS ARE IN ASSOCIATION WITH THIS TYPE OF THUNDERSTORM THEY
FREQUENTLY DIP TO THE GROUND AND HAVE SUFFICIENT FORCE TO DESTROY
EVERYTHING ALONG THEIR PATH. A FUNNEL CLOUD THAT TOUCHES THE GROUND
IS CALLED A TORNADO.

AN ENTIRELY DIFFERENT CONDITION PREVAILS OVER THE REGION TODAY. THERE
ARE NO STRONG COLD FRONTS IN THE AREA. THERE IS LITTLE POTENTIAL FOR
INTENSE THUNDERSTORMS.

RESEARCH STUDIES OF FUNNEL CLOUD OCCURRENCES DURING THE PAST SEVERAL
YEARS INDICATE THAT A SOMEWHAT DIFFERENT SPECIES OF FUNNEL CLOUD
FORMS WHEN WEATHER CONDITIONS ARE SIMILAR TO THOSE OF TODAY. THESE
ARE CALLED COLD AIR FUNNELS AND ARE NOT AS VIOLENT AS THOSE
ASSOCIATED WITH WARM AND HUMID WEATHER CONDITIONS.

THESE STUDIES OF COLD AIR FUNNELS SHOW THEY RARELY DO ANY DAMAGE.
THESE FUNNEL CLOUDS NORMALLY PROTRUDE A FEW HUNDRED FEET DOWNWARD
FROM THE PARENT CLOUD...ROTATE OR SPIN LIKE A TOP...AND LAST A FEW
MINUTES BEFORE DISSIPATING.

MORE REPORTS OF SMALL FUNNEL CLOUDS MAY BE EXPECTED OVER THE
REGION UNTIL SUNSET. WARNINGS MAY BE ISSUED IF ANY OF
THEM APPEAR VERY STRONG...BUT ONLY MINOR DAMAGE IS EXPECTED AND THE
PUBLIC SHOULD NOT BE UNDULY ALARMED.
BERG
Special weather statement, May 8, 5:22 PM CDT, 1 hour 14 minutes before
IAZ067-090225-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
522 PM CDT FRI MAY 8 1998

...COLD AIR FUNNELS REPORTED OVER PORTIONS OF EXTREME EASTERN IOWA
NEAR THE TOWN OF WILTON...

DURING THE PAST 30 MINUTES SEVERAL REPORTS OF FUNNEL CLOUDS
HAVE BEEN RECEIVED IN MUSCATINE COUNTY NEAR THE TOWN OF WILTON.

GENERALLY FUNNEL CLOUDS DEVELOP AND OCCUR IN CONJUNCTION WITH WELL
DEVELOPED AND INTENSE THUNDERSTORMS WHICH HAVE FORMED IN A WARM MOIST
AIRMASS. THUNDERSTORMS OF THIS VARIETY AND INTENSITY NEARLY ALWAYS
FORM ALONG AND SOME DISTANCE AHEAD OF A STRONG COLD FRONT. WHEN
FUNNEL CLOUDS ARE IN ASSOCIATION WITH THIS TYPE OF THUNDERSTORM THEY
FREQUENTLY DIP TO THE GROUND AND HAVE SUFFICIENT FORCE TO DESTROY
EVERYTHING ALONG THEIR PATH. A FUNNEL CLOUD THAT TOUCHES THE GROUND
IS CALLED A TORNADO.

AN ENTIRELY DIFFERENT CONDITION PREVAILS OVER THE REGION TODAY. THERE
ARE NO STRONG COLD FRONTS IN THE AREA. THERE IS LITTLE POTENTIAL FOR
INTENSE THUNDERSTORMS.

RESEARCH STUDIES OF FUNNEL CLOUD OCCURRENCES DURING THE PAST SEVERAL
YEARS INDICATE THAT A SOMEWHAT DIFFERENT SPECIES OF FUNNEL CLOUD
FORMS WHEN WEATHER CONDITIONS ARE SIMILAR TO THOSE OF TODAY. THESE
ARE CALLED COLD AIR FUNNELS AND ARE NOT AS VIOLENT AS THOSE
ASSOCIATED WITH WARM AND HUMID WEATHER CONDITIONS.

THESE STUDIES OF COLD AIR FUNNELS SHOW THEY RARELY DO ANY DAMAGE.
THESE FUNNEL CLOUDS NORMALLY PROTRUDE A FEW HUNDRED FEET DOWNWARD
FROM THE PARENT CLOUD...ROTATE OR SPIN LIKE A TOP...AND LAST A FEW
MINUTES BEFORE DISSIPATING.

MORE REPORTS OF SMALL FUNNEL CLOUDS MAY BE EXPECTED OVER THE
REGION UNTIL SUNSET. WARNINGS MAY BE ISSUED IF ANY OF
THEM APPEAR VERY STRONG...BUT ONLY MINOR DAMAGE IS EXPECTED AND THE
PUBLIC SHOULD NOT BE UNDULY ALARMED.

BERG
Special weather statement, May 8, 5:22 PM CDT, 1 hour 14 minutes before
IAZ067-090225-

SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
522 PM CDT FRI MAY 8 1998

...COLD AIR FUNNELS REPORTED OVER PORTIONS OF EXTREME EASTERN IOWA
NEAR THE TOWN OF WILTON...

DURING THE PAST 30 MINUTES SEVERAL REPORTS OF FUNNEL CLOUDS
HAVE BEEN RECEIVED IN MUSCATINE COUNTY NEAR THE TOWN OF WILTON.

GENERALLY FUNNEL CLOUDS DEVELOP AND OCCUR IN CONJUNCTION WITH WELL
DEVELOPED AND INTENSE THUNDERSTORMS WHICH HAVE FORMED IN A WARM MOIST
AIRMASS. THUNDERSTORMS OF THIS VARIETY AND INTENSITY NEARLY ALWAYS
FORM ALONG AND SOME DISTANCE AHEAD OF A STRONG COLD FRONT. WHEN
FUNNEL CLOUDS ARE IN ASSOCIATION WITH THIS TYPE OF THUNDERSTORM THEY
FREQUENTLY DIP TO THE GROUND AND HAVE SUFFICIENT FORCE TO DESTROY
EVERYTHING ALONG THEIR PATH. A FUNNEL CLOUD THAT TOUCHES THE GROUND
IS CALLED A TORNADO.

AN ENTIRELY DIFFERENT CONDITION PREVAILS OVER THE REGION TODAY. THERE
ARE NO STRONG COLD FRONTS IN THE AREA. THERE IS LITTLE POTENTIAL FOR
INTENSE THUNDERSTORMS.

RESEARCH STUDIES OF FUNNEL CLOUD OCCURRENCES DURING THE PAST SEVERAL
YEARS INDICATE THAT A SOMEWHAT DIFFERENT SPECIES OF FUNNEL CLOUD
FORMS WHEN WEATHER CONDITIONS ARE SIMILAR TO THOSE OF TODAY. THESE
ARE CALLED COLD AIR FUNNELS AND ARE NOT AS VIOLENT AS THOSE
ASSOCIATED WITH WARM AND HUMID WEATHER CONDITIONS.

THESE STUDIES OF COLD AIR FUNNELS SHOW THEY RARELY DO ANY DAMAGE.
THESE FUNNEL CLOUDS NORMALLY PROTRUDE A FEW HUNDRED FEET DOWNWARD
FROM THE PARENT CLOUD...ROTATE OR SPIN LIKE A TOP...AND LAST A FEW
MINUTES BEFORE DISSIPATING.

MORE REPORTS OF SMALL FUNNEL CLOUDS MAY BE EXPECTED OVER THE
REGION UNTIL SUNSET. WARNINGS MAY BE ISSUED IF ANY OF
THEM APPEAR VERY STRONG...BUT ONLY MINOR DAMAGE IS EXPECTED AND THE
PUBLIC SHOULD NOT BE UNDULY ALARMED.
BERG

Nearby

Tornado Warnings in Iowa, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.